Warning about Dexedrine

Discussion in 'Therapy and Medication' started by Bostonensis, Mar 29, 2008.

  1. Bostonensis

    Bostonensis Guest

    Be careful with this drug.It makes me very forgetful. One side effects is seizzures .I accidentally took an overdose due to its forgetful effects. It is very effective though with ADD,its a magic picker upper

    Look up these adverse rxn on the web.
  2. iracund

    iracund Antiquities Friend

    it's no more dangerous than any other medications. sowing seeds of fear about the medication will do nobody any good. i've been taking a rather high dose of it for years with no adverse affects. basically, you are saying that dexedrine isn't the medication for you.

    everyone reacts to different medications differently. i can take lamictal. i *HEART* my lamictal ... i know several people who cannot tolerate the medication at all.

    i know many people who swear by wellbutrin. i was one of those folks until it decided not to like me anymore and made me start seizing like an old neglected car engine. enough of wellbutrin for me!!

    of course it's good to be aware of the potential side effects of ANY medication you are taking, but spreading fear isn't going to help anyone to get better or learn more about the medications they are taking.

    listen to your docs, listen to your body, read the PI sheets that come with your medications, ask your pharmacist questions. use the resources you have available, and whatever you do, DON'T ignore what your body is telling you. Even if it's not on the PI sheet and nobody warned you about it, if you have some weird side effect that you think is due to a medication you are taking, contact your doctor asap.

    honestly, it sounds like dexedrine is NOT the medication for you. it shouldn't make you any more forgetful than you were before you started taking the drug. and if you are a person whose seizure threshold is lowered for some reason, you should be very careful about what you put in your body - especially if you are not currently on an ac of any kind. dexedrine is generally NOT going to induce seizures. if you have been taking it for a while (especially at a higher dose) and suddenly STOP, you may be playing with fire. it's a dumb dumb dumb dumb idea to ever stop taking amphetamines cold turkey.

    anyway, i would suggest talking to the doc who prescribed that to you in the first place. it doesn't sound like you are benefiting from it like you should.

    there are plenty of other stimulant options out there if that is the road you and your doc are walking down. ritalin, adderall, concerta, strattera, some ad's like wellbutrin have been known to play the stim role for a dual add/mdd person.
  3. nedflanders

    nedflanders Well-Known Member

    Well said!


    Huh? All the ADD stimulants are metabolized quickly. So their concentrations drop extremely low every day, while you sleep (good thing, or you probably couldn't sleep). It's not like a slowly-metabolized SSRI. So I don't see the mechanism for problems caused by not taking a stimulant. I often skip doses on weekends, and it causes me no problems at all.

    I'm sure you realize this, but just to clarify for the others--Strattera and Wellbutrin are not stimulants. Concerta is time-released Ritalin, a stimulant. Adderall is another stimulant. It's also available as a time-released formula, called Adderall XR. Dexidrine is actually one of the two components that make up Adderall.
  4. simagirl

    simagirl Active Member

    does dexedrine cause anxiety?

    because mine gets nearly unbearable when i take it. i always go back to ritalin.

    i know it used to be used for dieting, but it caused heart problems....i have high blood pressure, so im guessing it might be making my blood pressure go up, and that can cause anxiety. whenever i take dexedrine, my heart races too.

    does that happen to anyone else?
  5. nedflanders

    nedflanders Well-Known Member

    Yes, dexidrine will drive up your blood pressure and pulse rate a bit, which can feel like some physical symptoms of anxiety. (For me, the blood pressure change can also trigger migraine headaches, as I've said before)

    Dexidrine and Ritalin are chemically quite different, although the act in virtually the same manner. They're stimulant drugs for ADD, and they both tend to increase metabolism and decrease appetite. They're also both fairly effective as treatments for depression in patients who don't benefit from SSRIs and the like.

    I'd imagine some of the difference you're experiencing between dexidrine and Ritalin might be coming from the type of pill you're taking. Immediate-release pills can hit you pretty hard in the morning, and can really make your heart pound. Controlled-release capsules of Ritalin (called Concerta in the US) are a bit more even, and their maximum blood concentration of Ritalin is lower than what you typically see in immediate-release doses. As far as I know, dexidrine isn't available in a controlled-release form, but a very similar drug (a mixture of dexidrine and another amphetamine salt) is available in controlled-release form, as Adderall XR.

    So if you need to switch off Ritalin/Concerta for a while, you might have better luck with Adderall XR than with immediate-release dexidrine.